Mississippi, 2013

Hail in Mississippi, March 23, 2013

March 23, 2013 · NWS MEG · 3 events in 3 counties and zones

Showers and thunderstorms developed over North Mississippi in response to a strong upper level disturbance moving through the area during the early morning hours of March 23rd, 2013. A couple of storms became severe producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Showers and thunderstorms developed over North Mississippi in response to a strong upper level disturbance moving through the area during the early morning hours of March 23rd, 2013. A couple of storms became severe producing large hail. Later in the day, additional storms developed ahead of a low pressure system that was tracking along the gulf coast. One storm became severe producing large hail as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 22, 10:34 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Mar 22, 10:34 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1134 PM CDT FRI MAR 22 2013

.UPDATE...

UPDATED FOR THE 06Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 1029 PM CDT FRI MAR 22 2013/

UPDATE...
UPDATED FOR MENTION OF A FEW STRONG STORMS ACROSS PORTIONS OF
NORTH MISSISSIPPI AFTER MIDNIGHT.

DISCUSSION...

WATER VAPOR SHOWING NEXT SHORTWAVE CROSSING TEXAS ON THE NOSE OF
A 70KT MIDLEVEL JET. ELEVATED STORMS JUST NORTH OF THE WARM FRONT
ACROSS NORTHEAST LOUISIANA AND SOUTHERN ARKANSAS WERE BEGINNING
TO INTENSIFY ON THE LEADING EDGE OF THIS INCOMING ENERGY. STORMS
ARE EXPECTED TO SPREAD NORTHEAST AND POSE A THREAT FOR SMALL HAIL
SOUTH OF A CLARKSDALE TO BALDWYN MISSISSIPPI LINE AFTER MIDNIGHT.
HAVE UPDATED THE HAZARDOUS WEATHER OUTLOOK ACCORDINGLY. REST OF
THE FORECAST IS CURRENTLY ON TRACK.

JAB

.PREV DISCUSSION... /ISSUED 342 PM CDT FRI MAR 22 2013/

DISCUSSION...

CURRENTLY ACROSS THE MIDSOUTH REGION...TEMPERATURES WERE HOLDING
STEADY IN THE MID 40S WHILE WINDS WERE IN THE 8-12KT RANGE AND OUT
OF THE EAST SOUTHEAST. SKIES WERE OVERCAST ACROSS THE ENTIRE
REGION AND SOME LIGHT SHOWERS WERE EVIDENT ON RADAR ACROSS
PORTIONS OF WEST TENNESSEE AND NORTHEAST MISSISSIPPI.

TONIGHT THROUGH SUNDAY...DYNAMIC UPPER LEVEL TROUGH CONTINUES TO
DIG OUT ACROSS THE ROCKY MOUNTAIN REGION. MEANWHILE...THE PASSING
SURFACE LOW THAT WAS RESPONSIBLE FOR BROAD ISENTROPIC ASCENT
ACROSS THE REGION WHICH LED TO SOME SIGNIFICANT SNOWFALL
ACCUMULATIONS...IS NOW BEGINNING TO PUSH TO THE SOUTHEAST. WINDS HAVE
ALREADY SHIFTED TO A MORE EASTERLY COMPONENT AS A RESULT. OVER THE
NEXT 12-24 HOURS...THE ABOVE MENTIONED UPPER WAVE WILL SURGE TO THE
EAST. IN RESPONSE TO THE INCREASING UPPER LEVEL LIFT...A SURFACE
LOW WILL DEVELOP ACROSS THE OKLAHOMA/TEXAS PANHANDLE...BEFORE
PUSHING EASTWARD THROUGH TEXAS. OUT AHEAD...SOUTHERLY FLOW WILL
PROMOTE SOME LOW LEVEL WARM AIR ADVECTION ACROSS THE MIDSOUTH.
MODELS SEEM TO BE SOMEWHAT DIVERGENT WITH REGARDS TO THE EVENTUAL
NORTHWARD PUSH OF THE SURGING WARM MOIST AIRMASS. THE GFS AND THE
ECMWF KEEP THE MAJORITY OF THE 60S DEWPOINTS SOUTH OF THE FORECAST
AREA...WHILE THE HIGHER RESOLUTION NAM12 PUSHES LOW 60S INTO THE
EXTREME SOUTHEAST PORTIONS OF THE CWA. THUS...DUE TO THE
RELATIVELY WEAK NATURE OF THE SURFACE LOW...LEANING MORE TOWARDS
THE GFS/ECMWF SOLUTION. HOWEVER...THE STORM PREDICTION CENTER HAS
PLACED A FEW COUNTIES TO THE EXTREME SOUTHEAST IN THE SLIGHT RISK
ZONE...AND GENERAL THUNDER ELSEWHERE FOR SATURDAY EVENING AND INTO
SUNDAY MORNING. LOOKS AS IF THE MAIN THREATS WILL BE DAMAGING
WINDS AND LARGE HAIL WITH ANY THUNDERSTORMS THAT DO DEVELOP TO THE
SOUTH WHERE SURFACE BASED INSTABILITY WILL BE HIGHEST. ALSO...LARGE HAIL
COULD BE A THREAT WITH ANY THUNDERSTORMS THAT DEVELOP ACROSS
PORTIONS OF NORTH MISSISSIPPI...WEST TENNESSEE...AND EASTERN
ARKANSAS AS UPPER LEVEL SUPPORT COULD PROMOTE AMPLE LIFT FOR SOME
ELEVATED CONVECTION. AS THE UPPER LOW BEGINS TO OCCLUDE THERE WILL
BE SOME RAPID DEEPENING OF THE SURFACE LOW AS IT PUSHES TO THE
NORTHEAST ACROSS THE OHIO VALLEY REGION...THUS USHERING THROUGH A
COLD FRONT SUNDAY MORNING. SOME LINGERING SHOWERS WILL BE POSSIBLE
INTO SUNDAY AFTERNOON ACROSS THE SOUTHWEST...WITH GREATER CHANCES
FURTHER NORTHEAST.

MONDAY THROUGH FRIDAY...AS THE PASSING UPPER LOW ROTATES OVER THE
OHIO VALLEY...SOME WRAP AROUND MOISTURE COULD IMPACT PORTIONS OF
NORTHWEST TENNESSEE EARLY ON MONDAY MORNING. MOISTURE WILL BE
BRIEF AND LIMITED SO LITTLE TO NO ACCUMULATION IS EXPECTED. FOR
THE REMAINDER OF THE WORK WEEK...SKIES WILL REMAIN PARTLY TO
MOSTLY CLOUDY THROUGH TUESDAY AS A SECOND SHORT WAVE TROUGH MOVES
THROUGH. NO PRECIPITATION IS EXPECTED WITH THIS PASSING WAVE AT
THIS TIME. SURFACE HIGH PRESSURE WILL BUILD IN ON WEDNESDAY
MORNING ACROSS THE MIDSOUTH LEADING TO CLEARING SKIES. THIS RIDGE
WILL SHIFT EAST ON WEDNESDAY EVENING ALLOWING FOR THE RETURN OF
SOUTHERLY FLOW AND WARMER TEMPERATURES THROUGH WEEKS END.

CDG

&&

.AVIATION...

06Z TAF CYCLE

ISENTROPIC ASCENT CONTINUES TO STRENGTHEN OVER THE MID SOUTH THIS
EVENING IN RESPONSE TO UPPER TROUGH DIGGING INTO THE PLAINS
STATES. SHOWERS WILL CONTINUE TO DEVELOP AND IMPACT THE TAF SITES
OVERNIGHT WITH CIGS IN MOST LOCATIONS REMAINING MVFR...WITH TEMPORARY
IFR CIGS AT TIMES ALONG WITH REDUCTIONS IN VSBYS DUE TO PATCHY
FOG. ELEVATED THUNDERSTORMS MAY ALSO IMPACT THE KMEM AND KTUP TAF
SITES FOR THE REMAINDER OF TONIGHT INTO EARLY SATURDAY MORNING.
WINDS WILL REMAIN EASTERLY AT 7 KTS OR LESS OVERNIGHT.

CIGS WILL IMPROVE A BIT BUT REMAIN MVFR THROUGH THE DAY SATURDAY WITH
WINDS INCREASING TO AROUND 10 KTS FROM THE EAST. THE MAIN UPPER
TROUGH WILL APPROACH ON SATURDAY AFTERNOON BRINGING ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS THAT WILL CONTINUE THROUGH SATURDAY
EVENING.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  43  60  47  54 /  70  70  90  30
MKL  39  59  46  55 /  60  50  90  60
JBR  40  54  45  51 /  40  60  90  30
TUP  46  63  52  62 /  70  60  90  60

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 22, 10:40 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1140 PM CDT FRI MAR 22 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-240645-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1140 PM CDT FRI MAR 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FEW STRONG STORMS CAPABLE OF PRODUCING SMALL HAIL WILL BE
POSSIBLE OVER PORTIONS OF NORTH MISSISSIPPI SOUTH OF A CLARKSDALE
TO BALDWYN LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS PORTIONS OF
NORTHEAST MISSISSIPPI FOR SATURDAY EVENING AND SUNDAY MORNING. THE
MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.
ELSEWHERE...SCATTERED SHOWERS AND POSSIBLY AN ISOLATED STRONG
THUNDERSTORM WILL BE POSSIBLE SATURDAY EVENING AND INTO SUNDAY
MORNING FURTHER NORTH UP TO THE I-40 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY NIGHT AND INTO SUNDAY MORNING.

JAB

In the hours before

Special weather statement, Mar 23, 1:12 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
212 AM CDT SAT MAR 23 2013

MSZ015>017-023-230745-
PONTOTOC MS-LEE MS-ITAWAMBA MS-CHICKASAW MS-
212 AM CDT SAT MAR 23 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 245 AM CDT FOR...

  NORTHERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  WEST CENTRAL ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED
OVER HOULKA AT 212 AM CDT...MOVING NORTHEAST AT 55 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN CHICKASAW...ITAWAMBA...LEE AND PONTOTOC COUNTIES...
INCLUDING LOCATIONS NEAR TOMBIGBEE STATE PARK...TUPELO AND VERONA...
SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3409 8867 3409 8872 3407 8872 3395 8905
      3411 8915 3440 8849 3420 8837
TIME...MOT...LOC 0712Z 244DEG 50KT 3407 8900

The radar

The Columbus AFB radar (KGWX), 48 km away, was scanning. The volume nearest the first event began at 07:29 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Lee

When
March 23, 1:30 AM CST to 1:45 AM CST
Where
Lee County, Verona to 2.72 mi E of Mooreville
Measured
1 in hail
Reported by
Public
Coordinates
34.200, -88.700

Hail, Itawamba

When
March 23, 1:45 AM CST to 2:00 AM CST
Where
Itawamba County, 3 mi S of Mantachie to 0.98 mi NNE of Rara Avis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.287, -88.500

Hail, Chickasaw

When
March 23, 7:00 PM CST to 7:05 PM CST
Where
Chickasaw County, Houston
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.900, -89.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438154, 438155, 438156.